Alert archive / Mississippi / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 56, NWS Jackson, MS

April 15, 2015Lamar County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 15, 2015, 5:15 PM CDT for Lamar County, Mississippi. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2015, 5:15 PM CDT (22:15 UTC)
Expired
Apr 15, 2015, 6:00 PM CDT
In force
45 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lamar County, MS

What was reported inside it

TimeReportWhereRemark
Apr 15, 5:24 PM CDTHAIL 24 W Purvis, MSGOLFBALL TO HEN EGG SIZE HAIL ON PURVIS-COLUMBIA ROAD. REPORT AND PICTURE RELAYED VIA SOCIAL MEDIA.
Apr 15, 5:32 PM CDTHAIL 11 Nnw Purvis, MSREPORT OF QUARTER SIZE HAIL ON HWY 589 AND PURVIS OLOH ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2015-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 455 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2015-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
455 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

398 
WUUS54 KJAN 152215
SVRJAN
MSC073-152300-
/O.NEW.KJAN.SV.W.0056.150415T2215Z-150415T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
515 PM CDT WED APR 15 2015

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LAMAR COUNTY IN SOUTHEASTERN MISSISSIPPI...

* UNTIL 600 PM CDT

* AT 515 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PURVIS...OR
  15 MILES SOUTHWEST OF WEST HATTIESBURG...MOVING NORTH AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  PURVIS AROUND 530 PM CDT.
  HATTIESBURG AROUND 555 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3107 8958 3131 8953 3126 8935 3123 8935
      3104 8945
TIME...MOT...LOC 2215Z 201DEG 15KT 3111 8949 

HAIL...1.00IN
WIND...60MPH
 
$$

DL
3 follow-up statements
386 
WWUS54 KJAN 152224
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
524 PM CDT WED APR 15 2015

MSC073-152300-
/O.CON.KJAN.SV.W.0056.000000T0000Z-150415T2300Z/
LAMAR MS-
524 PM CDT WED APR 15 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR CENTRAL LAMAR COUNTY...

AT 523 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PURVIS...OR 13
MILES SOUTHWEST OF WEST HATTIESBURG...MOVING NORTH AT 15 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  HATTIESBURG AROUND 555 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3131 8953 3126 8935 3123 8935 3110 8942
      3112 8957
TIME...MOT...LOC 2223Z 201DEG 15KT 3114 8947 

HAIL...1.75IN
WIND...60MPH
 
$$

DL
472 
WWUS54 KJAN 152244
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
544 PM CDT WED APR 15 2015

MSC073-152300-
/O.CON.KJAN.SV.W.0056.000000T0000Z-150415T2300Z/
LAMAR MS-
544 PM CDT WED APR 15 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EAST CENTRAL LAMAR COUNTY...

AT 543 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PINE 
RIDGE...OR 7 MILES SOUTHWEST OF WEST HATTIESBURG...MOVING NORTH AT 
15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. AT 524 PM...TWO INCH HAIL WAS REPORTED 
WEST OF PURVIS. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  OAK GROVE AROUND 555 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3126 8935 3123 8935 3113 8940 3115 8951
      3130 8951
TIME...MOT...LOC 2243Z 201DEG 15KT 3122 8944 

HAIL...1.00IN
WIND...60MPH
 
$$

DL
644 
WWUS54 KJAN 152259
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
559 PM CDT WED APR 15 2015

MSC073-152309-
/O.EXP.KJAN.SV.W.0056.000000T0000Z-150415T2300Z/
LAMAR MS-
559 PM CDT WED APR 15 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LAMAR COUNTY WILL
EXPIRE AT 600 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO 
EXPIRE.  HOWEVER NICKEL SIZE HAIL IS STILL POSSIBLE WITH THIS 
THUNDERSTORM.

LAT...LON 3126 8935 3123 8935 3113 8940 3115 8951
      3130 8951
TIME...MOT...LOC 2256Z 201DEG 15KT 3122 8944 

$$

DL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:55 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 15, 3:55 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
355 PM CDT WED APR 15 2015

.DISCUSSION...COVERAGE OF SHOWERS/STORMS LOOK TO BE ISOLATED OVERNIGHT
AS THE SFC LOW TRACKS TO THE NORTHEAST. MOISTURE WILL BE A BIT
HIGHER THURSDAY INTO THURSDAY NIGHT AS PW VALUES RETURN TO NEAR 1.8
INCHES. THIS...ALONG WITH DAYTIME HEATING AND WEAK
DISTURBANCES...WILL BRING BETTER COVERAGE OF SHOWERS AND STORMS TO
THE REGION ESPECIALLY FOR SOUTHERN PORTIONS. OVERNIGHT LOWS WILL BE
IN THE 60S WITH HIGHS THURSDAY MAINLY IN THE UPPER 70S TO AROUND 80.

FRIDAY THROUGH WEDNESDAY...THE UNSETTLED WET PATTERN WITH THE ACTIVE
SOUTHERN JETSTREAM WILL CONTINUE THROUGH SATURDAY. THE UPPER JET
WILL CONTINUE TO AID IN PROVIDING PERIODS OF LIFT AS A SERIES OF
DISTURBANCES TRACK THROUGH THE SOUTHERN STREAM. MODELS CONTINUE TO
HAVE ISSUES WITH TRACKING THE HIGHEST RAINFALL POTENTIAL AREAS WITH
MESO-SCALE FEATURES INVOLVED. THUS TIMING AND DETAILS REMAIN TOUGH
TO NAIL DOWN THROUGH THE UNSETTLED PERIOD. ANOMALOUS MOISTURE WILL
CONTINUE UNTIL SATURDAY NIGHT. EXPECT THE POTENTIAL FOR CONVECTIVE
ACTIVITY WITH LOCALLY HEAVY RAINFALL RATES...WHICH WILL BRING SOME
RISK OF FLASH FLOODING. AN ADDITIONAL 1-3 INCHES APPEARS POSSIBLE
FRI WITH LOCALLY HIGHER AMOUNTS POSSIBLE. A TREND THAT DOES SEEM A
BIT MORE CLEAR IS THAT THE S 2/3RDS OF THE CWA HAS THE BEST
POTENTIAL TO SEE THE HIGHER RAIN TOTALS.

FOR THE SUN-WED PERIODS...LOOK FOR DRIER AND SLIGHTLY COOLER TO BE
THE TREND AS SOME GUIDANCE PUSHES THE FRONT THROUGH THE REGION AS
THE NORTHERN STREAM FINALLY PHASES. /27/28/17/CE/

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES THROUGH THE
EVENING. VCTS WILL CONTINUE IN THE HBG AREA UNTIL AROUND 16/02Z.
MVFR/IFR CEILINGS WILL OVERSPREAD THE AREA ONCE AGAIN AFTER 16/06Z.
VSBYS WILL MOSTLY STAY IN THE MVFR CATEGORY...BUT LIFR VSBYS IN FOG
ARE MORE PROBABLE OVER HBG HEADING TOWARD 16/12Z. CONDITIONS WILL
IMPROVE TO MVFR BY 16/15Z./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       64  80  64  77 /  37  65  58  69
MERIDIAN      63  78  64  77 /  49  65  57  71
VICKSBURG     62  81  65  78 /  27  57  58  65
HATTIESBURG   66  79  65  79 /  38  74  57  70
NATCHEZ       63  79  65  78 /  29  70  57  68
GREENVILLE    60  79  65  77 /  27  23  59  60
GREENWOOD     62  81  64  78 /  49  33  52  63

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Apr 15, 2:36 PM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
236 PM CDT WED APR 15 2015

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
161945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-
ISSAQUENA-SHARKEY-YAZOO-LEAKE-NESHOBA-KEMPER-WARREN-HINDS-RANKIN-
SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-
CLARKE-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
236 PM CDT WED APR 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

FLOODING
THREAT...LIMITED
TIMING...TONIGHT THROUGH THURSDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH
THE REGION THURSDAY. HEAVY RAINFALL WILL CONTINUE TO BE POSSIBLE WITH
THESE STORMS AS THE ATMOSPHERE REMAINS EXTREMELY MOIST. THE ABSENCE
OF LOW LEVEL FOCUSING MECHANISMS WILL LIMIT FLOODING POSSIBILITIES TO
LOCALIZED AREAS.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE WET WEATHER PATTERN WILL CONTINUE THROUGH SUNDAY WHERE MORE
ROUNDS OF HEAVY RAINFALL WILL OCCUR. THESE RAINS WILL CONTINUE TO
PRESENT RUNOFF PROBLEMS AND ALLOW THE LOCALIZED FLOODING POTENTIAL
TO CONTINUE.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

26

&&

...HAZARD LEGEND...

*FLOODING*
EXTREME...CONFIDENT IN SIGNIFICANT FLOODING.
SIGNIFICANT...SIGNIFICANT FLOODING POSSIBLE.
ELEVATED...CONFIDENT IN FLOODING.
LIMITED...FLOODING POSSIBLE.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Apr 15, 3:26 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
326 PM CDT WED APR 15 2015

MSZ074-152100-
FORREST MS-
326 PM CDT WED APR 15 2015

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL FORREST COUNTY
UNTIL 400 PM CDT...

AT 325 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER MCLAURIN...OR 14 MILES SOUTHEAST OF HATTIESBURG...MOVING
NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
FORREST COUNTY.

LAT...LON 3106 8916 3113 8927 3132 8915 3108 8914
TIME...MOT...LOC 2025Z 214DEG 18KT 3114 8918

DL
Special weather statement, Apr 15, 5:05 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
505 PM CDT WED APR 15 2015

MSZ073-152230-
LAMAR MS-
505 PM CDT WED APR 15 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LAMAR COUNTY UNTIL 530
PM CDT...

AT 503 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
BETWEEN BAXTERVILLE AND LUMBERTON...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  PURVIS AROUND 525 PM CDT.

LAT...LON 3105 8958 3124 8956 3117 8935 3116 8935
      3101 8947
TIME...MOT...LOC 2203Z 210DEG 18KT 3108 8950

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 3:26 PM CDTSpecial Weather StatementJANForrest34 min
Apr 15, 5:05 PM CDTSpecial Weather StatementJANLamar25 min
Apr 15, 5:55 PM CDTSpecial Weather StatementJANForrest35 min
Apr 15, 6:26 PM CDTSpecial Weather StatementJANLamar34 min
Apr 15, 6:27 PM CDTSpecial Weather StatementJANJones33 min
Apr 15, 6:36 PM CDTSevere Thunderstorm WarningJANLawrence39 min
Apr 15, 6:50 PM CDTSevere Thunderstorm WarningJANForrest, Lamar40 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.